Drug-Induced Acute Pancreatitis in a Patient with Low Back Pain

DIP can occur in patients taking NSAIDs
DIP can occur in patients taking NSAIDs

Drug-induced acute pancreatitis (DIP) has been reported as a possible side effect of more than 160 drugs but it has rarely been documented in patients taking nonsteroidal anti-inflammatory drugs (NSAIDs), particularly ibuprofen. Published in the American Journal of Therapeutics, this case discusses a patient with probable ibuprofen-induced pancreatitis which was determined after thorough work-up excluded other common causes. 

The patient, a 60-year old female, presented to the emergency department complaining of nausea and sudden severe epigastric abdominal pain radiating to the back. Approximately 5 hours before the pain and nausea began she had taken 6 tablets (200mg/tablet) of ibuprofen to treat her low back pain; she had been using ibuprofen to treat the pain for the past 8 years (usually 1–2 tablets/day) but had stopped 4 months prior to the onset of these symptoms. Other than a history of low back pain, the patient had laparoscopic cholecystectomy for recurrent right upper quadrant abdominal pain with no history of gallstones, choledocholithiasis, abdominal trauma or hypertriglyceridemia; she denied alcohol abuse, smoking, other drug use, recent weight loss, or any changes to her bowel habits. 

Physical examination and laboratory work revealed the following:

  • Epigastric tenderness on deep palpitation with no guarding
  • Amylase: 195 U/L (range: 0–106 U/L)
  • Lipase: 2036 U/L (range: 73–393 U/L)
  • Liver function tests: within normal limits except for mild elevated indirect bilirubin 
  • Serum calcium: 7.9mg/dL (range: 8.5–10.1mg/dL)
  • White blood cell count: normal
  • Troponin I: normal
  • Lipid profile: normal
  • CT scan (abdomen and pelvis): no acute abnormality; liver, pancreas, spleen appear normal; no fluid collection

Based on these results, a diagnosis of ibuprofen-induced acute pancreatitis was made and the patient was started on intravenous (IV) fluids and given hydromorphone HCl IV for pain and ondansetron HCl IV for nausea. Within 15 hours labs showed her amylase and lipase levels had dropped significantly to 62 U/L and 115 U/L, respectively. After 24 hours, the patient's symptoms improved enough for her to be discharged on the second day of hospitalization. 

Loading links....